What alternative therapies are available to treat Myasthenia Gravis?
The best diet to follow is the diet recommended by the American Heart Association and supplemented with “over the counter” multivitamins. It is important to avoid weight gain and obesity because these can cause diabetes mellitus and limit treatment options. If you have problems with chewing and swallowing, the consistency of food and food selection will need to be modified. Patients who are receiving prednisone or corticosteroids need to be sure that they are getting enough potassium as well as vitamin D and calcium to prevent weakening of the bones. Additional vitamin B12, magnesium, and folate beyond the usual daily requirements are not needed. MG patients need to be aware that some tonic waters contain quinine (it is listed on the label). Quinine can make a patient with Myasthenia Gravis weaker. Caffeine affects MG patients the same way as those that don’t have the disease. Caffeine can make a person feel more awake, experience tremors, and feel a sense of anxiety.
I am not aware of any study that shows that massage therapy is helpful for patients with Myasthenia Gravis. A few patients of mine report feeling better after having massage therapy or single massages, and did not experience any problems.
There is no information to suggest that acupuncture can benefit Myasthenia Gravis patients. I have 2 patients who have used acupuncture for back pain and one FEELS that it helps.
There are many “alternative medications” that patients use to supplement conventional treatment. I think that everyone who uses alternative medications needs to know that alternative medications have not been evaluated unlike prescription medications, and their manufacture is completely unregulated so that there is no assurance that what is in the bottle is what you wish to take.
There is little information regarding many herbs (Zuong Yi Qi Wan, Echinacea, Inulin, Ma Huang) and they have not been formally tested for treatment of MG. I urge patients who use supplements of any kind to use caution. It is also important to remember that many medications do cause increased weakness in MG patients,and, if experienced, you should consult your doctor.
For more information:
Go to the Myasthenia Gravis health topic.